Alert archive / Illinois / Flash Flood Warnings in 2000

Flash Flood Warning 36, NWS Paducah, KY

August 3, 2000Jackson County, Illinois

NWS Paducah, KY issued this flash flood warning at Aug 3, 2000, 3:45 PM CDT for Jackson County, Illinois. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 3, 2000, 3:45 PM CDT (20:45 UTC)
Expired
Aug 3, 2000, 5:45 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jackson County, IL

The radar

The Paducah radar (KPAH), 102 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 032045
FFWPAH
ILC077-032245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CDT THU AUG 3 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN SOUTHERN ILLINOIS

* UNTIL 545 PM CDT

* AT 340 PM CDT...RADAR ESTIMATED TWO AND HALF TO THREE INCHES OF 
RAIN HAD FALLEN OVER THE PAST HOUR OVER PORTIONS OF JACKSON COUNTY.

* ADDITIONAL RAINFALL RATES OF AN INCH AN HOUR OR MORE CAN BE 
EXPECTED THROUGH 500 PM. LOCAL OFFICIALS REPORTED AREA DITCHES WERE 
NEAR BANKFULL AND RISING. THIS ADDITIONAL HEAVY RAIN WILL LIKELY 
CAUSE FLOODING.

* LOCATIONS IN THE WARNING INCLUDE ELKVILLE...DE SOTO AND AVA

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CRyOSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3792 8920 3778 8921 3776 8950 3794 8959

HOOPER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:00 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 3, 2:00 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT WED AUG 3 2000

LATEST SURFACE OBSERVATIONAL ANALYSIS SHOWS FRONTAL BOUNDARY
STRETCHES FROM COLD SECTOR IN SRN IN TO WARM SECTOR OVER NRN MO.
VISIBLE IMAGERY REVEALS WEAK CU FIELD ALONG/AHEAD OF THIS BOUNDARY
ACROSS NRN PERIPHERY OF PAH FA...WITH OVERSHOOTING CONVECTIVE TOPS
NOTED UPSTREAM IN ASSOCIATION WITH NEXT VORT MAX THAT WL COME INTO
PLAY FOR US LATE TONIGHT-FRI. DRIER MID LEVEL AIR ENTRAINING INTO LOWER
OH VALLEY WL LIKELY KEEP ANY EVENING POPS ISOLD TO WIDELY SCT. WL
WAIT CLOSE TO PRESS TIME FOR FINAL CALL ON NEED FOR EVENING MENTION
AND ANY RESULTANT COUNTY-BREAK OUTS.

TRENDS OF MESOETA/ETA FOR LAST 2 RUNS HAVE THEM COMING MORE IN LINE
WITH STEADY/CONSISTENT AVN...PARTICULARLY ON QPF. HOWEVER...ETA
SOLUTIONS CONTINUE TO BE TAD FASTER THAN AVN...AND OUR LATEST
FORECAST TRACKS WITH THIS SHIFTING UPPER LEVEL PATTERN FAVORS THE
SOMEWHAT SLOWER AVN APPROACH. ALSO...THE NGM NOW APPEARS TO BE
COMING INTO LINE WITH THE AVN FROM THE OTHER END OF THE SPECTRUM.
THIS LENDS FURTHER SUPPORT TOWARD OUR LEAN ON THE MIDDLE OF THE ROAD
AND STEADY AS SHE GOES AVN AS SOLUTION OF CHOICE.

MODEL SOUNDINGS REVEAL UNSTABLE AIR MASS OVERNIGHT WITH K INDICES IN
U30S...TOTAL TOTALS IN U40S...AND NEGATIVE LIS. GRADUAL DEEPENING
IN SATURATION OF COLUMN ALSO NOTED...PARTICULARLY AHEAD OF SOUTHWARD
SAGGING FRONTAL BOUNDARY (IE SRN 2/3 FA)...WHERE COLUMNAR DEPTH OF
NEAR SATURATION IS ABOUT 2.5 KM. AS VORT MAX COMES INTO PLAY LATE
TONIGHT...SCT CONVECTION SOUTH SHOULD PRODUCE EFFICIENT
PRECIPITATORS. BUT AREAL COVERAGE STILL LOOKS SCT SO WL MAINTAIN CHC
CATEGORY POPS. CHALLENGE IS HOW FAR NORTH TO EXTEND THEM...AND ATTM
AM INCLINED TO STICK WITH THE AVN SUGGESTION OF KEEPING FAR NERN
PTNS FA DRY...TAPERING TO HIGHEST POPS SW.

WITH LEAN ON AVN...AM ALSO INCLINED TO MAINTAIN AT LEAST SMALL FRI
POP...MAINLY ONLY SRN MOST PTNS FA WHERE BOUNDARY WL BE LINGERING.
AFTERWARDS ANOTHER SYSTEM SKIRTS ACROSS UPPER MS VALLEY OVER THE
WEEKEND...AND WHILE AVN TRIES TO PAINT SOME QPF FOR US...FAN POPS
DONT RESPOND. WL TAKE NOTE OF SUGGESTION BUT CHOOSE TO WAIT FOR
SOME MODEL CONSISTENCY ON THIS FEATURE FOR NOW...THUS RETAINING DRY
EXTENDED OUTLOOK AT LEAST ONE MORE DAY.

TEMP PERFORMANCE REMAINS IN GENERAL BALLPARK OF GUIDANCE AND WL
THEREFORE ACCEPT IN GENERAL. WL FAVOR TAD COOLER FAN NOS 48 HOURS AND
BEYOND...AS NGM HAS SHOWN 48 HOUR WARM BIAS THAT HAS NOT PANNED OUT
LAST COUPLE DAYS.

.PAH...NONE.
HUMPHREY

In the hours before

Special weather statement, Aug 3, 10:35 AM CDT, 5 hours 10 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-031800-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1035 AM CDT THU AUG 3 2000

THIS THUNDERSTORM OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY AND IS VALID
UNTIL 600 AM FRIDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN ILLINOIS...SOUTHEAST
MISSOURI...SOUTHWEST INDIANA...AND WESTERN KENTUCKY THIS AFTERNOON
AND TONIGHT. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE

A COLD FRONT LAY NORTH OF THE QUAD STATE FROM EASTERN COLORADO
THROUGH CENTRAL MISSOURI...ILLINOIS...AND INDIANA. THIS FRONT WILL
DROP SOUTHWARD TODAY AND INTO THE QUAD STATE REGION. THIS BOUNDARY
WILL SERVE AS A FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT
TODAY AND TONIGHT.

SINCE THE FRONT IS EXPECTED TO BE SOUTH OF INDIANA AND
PORTIONS OF SOUTHERN ILLINOIS BY LATE THIS AFTERNOON...THE BEST
CHANCE OF RAIN WILL BE GENERALLY SOUTH OF A LINE FROM OWENSBORO...
THROUGH HARRISBURG...TO PERRYVILLE MISSOURI. HOWEVER...THUNDERSTORMS
ARE STILL POSSIBLE NORTH OF THE AFOREMENTIONED LINE...ESPECIALLY
EARLIER IN THE AFTERNOON.

WIND PROFILES THROUGH THE COLUMN DEPICT RATHER LIGHT WINDS FROM THE
SURFACE THROUGH THE MID LEVELS OF THE ATMOSPHERE. AS A RESULT...
ORGANIZED CONVECTIVE DEVELOPMENT IS NOT EXPECTED...AND MOST OF THE
PRECIPITATION IS FORECAST TO BE SCATTERED IN NATURE. HOWEVER...WITH A
BOUNDARY MOVING THROUGH THE AREA...MODERATE INSTABILITY...AND
ADEQUATE MOISTURE IN PLACE...STRONG STORMS ARE POSSIBLE WITH GUSTY
WINDS BEING THE MAIN THREAT. HEAVY RAINFALL WILL BE LIKELY WITH
THE STRONGER STORMS. AN ISOLATED SEVERE STORM CAN NOT
BE RULED OUT WITH GUSTY WINDS BEING THE MAIN THREAT SHOULD ONE
OCCUR.

THE BEST CHANCE OF RAIN WILL BE EARLY TO MID AFTERNOON FOR AREAS
ALONG AND SOUTH OF INTERSTATE 64 AND SOUTH OF THAT AREA LATE
AFTERNOON INTO TONIGHT.

THUNDERSTORMS WILL DRIFT SLOWLY TO THE EAST AROUND 15 MPH.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOOPER

Nearby

Flash Flood Warnings in Illinois, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.